Tornadoes · United States · Georgia · 2009
EF2 tornado, Princes Still to Pine Park, Georgia, February 18, 2009
From Princes Still to Pine Park, this EF2 tornado ran 5.9 miles across Grady County on February 18, 2009, touching down at 12:50 AM EST and reaching 250 yards wide. It killed nobody, and did $1.0 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- February 18, 2009
- Touchdown
- 12:50 AM EST (05:50 UTC)
- Lifted
- 12:55 AM EST (05:55 UTC)
- On the ground
- 5 minutes
- Path length
- 5.9 miles (9.6 km)
- Path width
- 250 yards (229 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- County
- Grady County
- Touchdown point
- 30.804, -84.182
- Lift-off point
- 30.812, -84.082
- Record number
- 0902182350-01
What the Weather Service recorded
Just after midnight on the 19th, a long track supercell thunderstorm spawned an EF-2 tornado south of Cairo in Grady County. The tornado raced to the east into Thomas County, causing EF-2 damage just south of Thomasville. A second tornado developed and produced EF-3 damage near Boston.
A tornado touched down near Rawls and Lewis Roads just west of Georgia Highway 93. Damage along Rawls Road was limited to uprooted or snapped trees. One horse trailer was tipped over. The tornado continued eastward and moved a double wide modular home off its foundation on the west side of Holstein Lane. On the east side of Holstein Lane, a large cinder-block building was severely damaged, with the top level of the structure destroyed and lower west- and south-side facing walls collapsed. Three large grain silos south of the building were damaged or destroyed, and two large barns 50 yards to the east were destroyed. The tornado crossed Georgia Highway 93 just north of Lewis Road and plowed through a pine forest along the north side of Lower Cairo Road. Before crossing into Thomas County, over 95 percent of the trees near Plantation Drive adjacent to Lower Cairo Road were snapped. According to the Grady County Emergency Management Agency, a total of 15 homes were damaged, with about 300 residents without power.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
10 minutes of warning. NWS TAE issued a tornado warning for this county at 05:40 UTC, 10 minutes before the tornado touched down, in force until 06:15 UTC.
The county was under a severe thunderstorm watch, issued at 03:17 UTC and running to 06:58 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:32 UTC | 03:17 UTC | Tornado Watch | TAE |
| 03:17 UTC | 06:58 UTC | Severe Thunderstorm Watch | TAE |
| 05:31 UTC | 06:15 UTC | Severe Thunderstorm Warning | TAE |
| 05:40 UTC | 06:15 UTC | Tornado Warning | TAE |
| 05:56 UTC | 06:45 UTC | Tornado Warning | TAE |
| 06:58 UTC | 10:06 UTC | Tornado Watch | TAE |
| 14:00 UTC | 23:00 UTC | Lake Wind Advisory | TAE |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:54 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the tornado touched down at Feb 18, 9:10 PM EST, 3 hours 40 minutes earlier.
Area forecast discussion, Feb 18, 9:10 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
910 PM EST WED FEB 18 2009
...SEVERE WEATHER OUTBREAK STILL POSSIBLE TONIGHT...
.DISCUSSION...STRONG SW SFC FLOW IS STILL EVIDENT ACROSS THE CWA
THIS EVENING OUT AHEAD OF THE DEVELOPING SHORTWAVE AND APPROACHING
COLD FRONT FROM THE NW. THIS INCREASINGLY MOIST FLOW IS ADVECTING IN
DEWPOINTS IN THE MID 60S...NORTHWARD INTO MUCH OF THE FL PANHANDLE
...SOUTHEAST ALABAMA...AND WESTERN SECTIONS OF SOUTHWEST GEORGIA...
WHICH SHOULD GRADUALLY SPREAD EASTWARD DURING THE NEXT SEVERAL
HOURS. FURTHER TO THE NORTH AND WEST...SCT SUPERCELLULAR TSTMS WITH
LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES CONTINUE TO
DEVELOP...BUT MUCH OF THESE ARE STILL TRAVERSING EASTWARD JUST TO
THE N CWA THUS FAR...BUT IT MAY NOT BE TOO MUCH LONGER BEFORE SOME
THESE STRONGER CELLS BEGIN IMPACTING OUR REGION. HOWEVER...STILL
EXPECT THE GREATEST TORNADIC THREAT WILL BE ACROSS AREAS TO THE N OF
THE FL BORDER OVERNIGHT...AS AN INCREASED DAMAGING STRAIGHT LINE
WIND GUST THREAT (WITH SOME LARGE HAIL STILL POSSIBLE) DEVELOPS OVER
THE FLORIDA PANHANDLE AND BIG BEND AS A MORE LINEAR SQUALL LINE
FEATURE FORMS JUST IN ADVANCE OF THE COLD FRONT ITSELF. IN FACT...A
NEW SEVERE THUNDERSTORM WATCH HAS JUST BEEN ISSUED AT THE WESTERN
BORDER OF OUR CWA...AND WOULD NOT BE SURPRISED IF SUBSEQUENT WATCHES
FOR THE CWA ARE OF THE SEVERE VARIETY. NEVERTHELESS...ALL INTERESTS
ARE URGED TO MONITOR THE LATEST INFORMATION FROM THE NATIONAL
WEATHER SERVICE FOR ANY LATER WATCHES AND WARNINGS.
OVER THE COASTAL WATERS...WEVE SEEN A TEMPORARY SLIGHT DROP IN
WINDS AND SEAS TO LEVELS JUST BELOW SCA CRITERIA DURING THE PAST
COUPLE OF HOURS...BUT EXPECT THAT THIS WILL BE VERY BRIEF...WITH
WINDS QUICKLY RAMPING BACK UP AGAIN...SO WILL NOT MAKE ANY
SIGNIFICANT CHANGES TO THE UPDATED FCST TONIGHT.
&&
.AVIATION...MVFR CIGS WILL PREVAIL THROUGH MUCH OF THE NIGHT WITH
BRIEF PERIODS OF IFR IN THUNDERSTORMS. BEST CHANCE FOR STORMS WILL
BE BETWEEN 04-08Z AT DHN AND 07-11Z AT VLD. THE REMAINING TERMINALS
WILL BE IMPACTED MAINLY BETWEEN 06-10Z. AFTER THE FRONT SWEEPS
THROUGH...SKIES WILL CLEAR RAPIDLY...DURING THE PRE-DAWN HOURS AT
DHN AND PFN...AROUND SUNRISE AT ABY AND TLH AND A BIT AFTER AT VLD.
GUSTY NW WINDS WILL BE THE PRIMARY THREAT TO THE TERMINALS DURING
THE DAYLIGHT HOURS WITH FREQUENT GUSTS OVER 20 KT.
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FIRE WEATHER WATCH FRIDAY AFTN ALL ZONES ALL ZONES.
GA...FIRE WEATHER WATCH FRIDAY AFTN ALL ZONES.
FL...FIRE WEATHER WATCH THURSDAY AFTERNOON ALL ZONES.
FIRE WEATHER WATCH FRIDAY AFTERNOON ALL ZONES.
HIGH SURF ADVISORY UNTIL 4 AM CST THURSDAY FOR THE FOLLOWING
ZONES: BAY...COASTAL WALTON.
GM...SMALL CRAFT ADVISORY UNTIL 11 AM EST FRIDAY ALL LEGS.
&&
GOULD/MROCZKAHazardous weather outlook, Feb 18, 8:11 PM EST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 811 PM EST WED FEB 18 2009 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161- GMZ730-750-755-765-770-775-191100- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON- HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON- JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN- CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL- IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 811 PM EST WED FEB 18 2009 /711 PM CST WED FEB 18 2009/ ...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THE STORM PREDICTION CENTER HAS PLACED ALL OF SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA AND THE FLORIDA PANHANDLE AND BIG BEND UNDER A SLIGHT RISK FOR SEVERE STORMS DURING THE OVERNIGHT HOURS. MOISTURE OFF THE GULF OF MEXICO RETURNED NORTHWARD TODAY ACROSS THE REGION. THIS MOISTENING ATMOSPHERE IS ALSO BECOMING INCREASINGLY UNSTABLE. WITH VERY FAVORABLE WIND PROFILES...THE FORECAST AREA IS BEING PRIMED FOR SEVERE WEATHER. INITIALLY DISCRETE SUPERCELL THUNDERSTORMS HAVE REMAINED GENERALLY NORTH OF THE AREA. HOWEVER...CONVECTION IS EXPECTED TO DEVELOP INTO A MORE LINEAR MODE...IN OTHER WORDS A SQUALL LINE OVERNIGHT AHEAD OF AN APPROACHING COLD FRONT. THE PRIMARY THREAT WILL SHIFT TO DAMAGING STRAIGHT LINE WINDS...BUT ANY STORMS THAT DEVELOP OUT AHEAD OF THIS LINE COULD BE TORNADIC SUPERCELLS. THE SEVERE WEATHER THREAT WILL END FROM NORTHWEST TO SOUTHEAST BEFORE SUNRISE. STRONG ONSHORE FLOW AHEAD OF THE FRONT HAS PROMPTED THE ISSUANCE OF A SMALL CRAFT ADVISORY. ALSO...THE STRONG ONSHORE FLOW WILL LEAD TO BUILDING SURF ALONG THE PANHANDLE BEACHES...ESPECIALLY WALTON AND BAY COUNTIES. BREAKERS OF UP TO 6 FEET WITH RESIDUAL SWELLS OF 2 TO 4 FEET EARLY THURSDAY MORNING WILL PRODUCE DANGEROUS RIP CURRENTS AND POSSIBLE MINOR BEACH EROSION... ESPECIALLY AT HIGH TIDE. THERE IS A HIGH RISK FOR RIP CURRENTS AND A HIGH SURF ADVISORY IN IN EFFECT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SKIES WILL CLEAR OUT ON THURSDAY IN THE WAKE OF THE FRONT. A LIGHT FREEZE IS POSSIBLE LATE THURSDAY NIGHT...ESPECIALLY NORTH OF THE FLORIDA BORDER ACROSS PORTIONS OF SOUTHEAST ALABAMA AND SOUTHERN GEORGIA. HIGH PRESSURE THEN SETTLES OVERHEAD FRIDAY NIGHT PROVIDING A GOOD RADIATIONAL COOLING SETUP...AND A MORE WIDESPREAD LIGHT FREEZE AWAY FROM THE IMMEDIATE COAST. A VERY DRY AIRMASS WILL FAVOR THE SPREAD OF WILDFIRES...SHOULD ANY OCCUR...THURSDAY AND FRIDAY. ANOTHER FRONT WILL DELIVER A SHOT OF COLD AND DRY AIR FOR THE END OF THE WEEKEND WITH A LIGHT FREEZE AGAIN POSSIBLE SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN HAS ALREADY BEEN ACTIVATED AND WILL REMAIN IN PLACE THROUGH THE OVERNIGHT HOURS. SPOTTERS...PLEASE RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. 18-WOOL
In the hours before
Special weather statement, Feb 18, 11:23 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 1123 PM EST WED FEB 18 2009 ALZ069-190515- HOUSTON- 1023 PM CST WED FEB 18 2009 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR SOUTHERN HOUSTON COUNTY IN SOUTHEAST ALABAMA... * UNTIL 1115 PM CST AT 1018 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES WEST OF COTTONWOOD...MOVING EAST AT 55 MPH. WINDS AROUND 50 TO 55 MPH ARE EXPECTED WITH THIS STORM. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 38-GODSEY
Local storm report, Feb 19, 12:08 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1208 AM EST THU FEB 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL 2 SE DARLINGTON 30.92N 86.03W
02/18/2009 M2.75 INCH WALTON FL TRAINED SPOTTER
BASEBALL SIZED HAIL REPORTED BETWEEN GLENDALE AND
DARLINGTON.
1045 PM TSTM WND DMG 2 SE DARLINGTON 30.92N 86.03W
02/18/2009 WALTON FL TRAINED SPOTTER
MANY LARGE TREES FELLED BY 75-80 MPH WIND GUSTS BEWTEEN
GLENDALE AND DARLINGTON.
&&
GOULDSpecial weather statement, Feb 19, 12:16 AM EST, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 1216 AM EST THU FEB 19 2009 GAZ146-157>159-190615- BROOKS-COLQUITT-GRADY-THOMAS- 1216 AM EST THU FEB 19 2009 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BROOKS...COLQUITT...GRADY AND THOMAS COUNTIES IN SOUTH GEORGIA... * UNTIL 115 AM EST AT 1215 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WHIGHAM...OR 5 MILES WEST OF CAIRO...MOVING EAST AT 60 MPH. THIS STORM WILL BE NEAR... THOMASVILLE BY 1235 AM EST. 5 MILES NORTH OF BOSTON BY 1245 AM EST. PEOPLE IN GRADY...SOUTHERN COLQUITT...THOMAS AND WESTERN BROOKS COUNTIES...INCLUDING THE CITIES OF WHIGHAM...CAIRO...THOMASVILLE AND BOSTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. WINDS 50 TO 55 MPH ARE EXPECTED WITH THIS STORM. THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 38-GODSEY
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Tallahassee Rgnl, FL (KTLH), 00:00Z
5.8 hours before the tornado, 48 km from the path. February 19, 2009.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -19 J/kg
- Surface CAPE
- 204 J/kg
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 371 m²/s²
- 0-3 km storm-relative helicity
- 426 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.3
- 0-3 km lapse rate
- 5.2 K/km
Tallahassee Rgnl, FL (KTLH), 12:00Z
6.2 hours after it, 48 km from the path. February 19, 2009.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -69862 J/kg
- Surface CAPE
- 208 J/kg
- Mixed-layer LCL
- 1516 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -244 m²/s²
- 0-3 km storm-relative helicity
- -97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
- 0-3 km lapse rate
- 5.0 K/km
The radar
The Tallahassee radar (KTLH), 49 km away, was scanning. The volume nearest the touchdown began at 05:50 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 05:45 UTC | TORNADO | 6 S Cairo | Grady, GA | CONFIRMED TORNADO WITH MANY TREES DOWN 6 MILES TO THE SOUTH OF CAIRO. SEMI-TRAILER TRUCK OVERTURNED. |
| 05:55 UTC | TORNADO 2 | 4 Sse Cairo | Grady, GA | CONFIRMED TORNADO OF EF-2 INTENSITY JUST TO THE WEST OF GEORGIA STATE HIGHWAY 93. INITIAL TOUCHDOWN OF LONG TRACK TORNADO ON RAWLS ROAD IN GRADY COUNTY. ONE GRAIN SILO WAS DESTROYED WITH TWO OTHERS HEAVILY DAMAGED ON HOL |
| 06:05 UTC | TORNADO 2 | 5 Wsw Thomasville | Thomas, GA | LONG TRACK TORNADO ENTERED THOMAS COUNTY ALONG LOWER CAIRO ROAD IN A PINE TREE PLANTATION. DAMAGE WIDTH INCREASED TO 300 TO 400 YARDS IN THIS AREA WITH OVER 95 PERCENT OF PINE TREES IN THE PATH OF THE TORNADO SNAPPED. TH |
| 06:05 UTC | TORNADO | 1 S Thomasville | Thomas, GA | WDIESPREAD TREES AND POWER LINES FELLED BY CONFIRMED TORNADO AT THE INTERSTION OF 319 AND PINE TREE ROAD. |
| 06:06 UTC | TORNADO | 2 Ssw Thomasville | Thomas, GA | WCTV WEB REPORTS 170 HOMES RECEIVED MINOR TO MODERATE DAMAGE FROM TORNADO LAST NIGHT IN AN AREA SOUTH OF THOMASVILLE. WCTV REPORTS 4200 RESIDENTS ARE WITHOUT POWER. |
| 06:09 UTC | TORNADO 1 | 1 Ssw Thomasville | Thomas, GA | WIDESPREAD TREES SNAPPED AND UPROOTED ALONG U.S. HIGHWAY 319 NEAR METCALF ROAD AND CINDY ROAD. MANY HOMES WERE DAMAGED OR RENDERED INHABITABLE BY FALLEN TREES. DAMAGE IN THIS AREA WAS CONSISTENT WITH AN EF-1 TORNADO WITH |
| 06:11 UTC | TORNADO 1 | 2 Sse Thomasville | Thomas, GA | EF-1 TORNADO PASSES JUST SOUTH OF DOWNTOWN THOMASVILLE AT THE SOUTHWEST GEORGIA STATE HOSPITAL ALONG PINE TREE BLVD. NUMEROUS TREES SNAPPED WITHIN THE HOSPITAL COMPLEX WITH TWO AIR CONDITIONING UNITS WERE REMOVED FROM TH |
| 06:20 UTC | TORNADO | Boston | Thomas, GA | WIDESPREAD TREES DOWN THAT WERE TWISTED AND SNAPPED OFF. WIDESPREAD POWERLINES DOWN AND MANY ROADS IMPASSIBLE. |
| 06:23 UTC | TORNADO 3 | 3 Nnw Boston | Thomas, GA | SECOND TORNADO TOUCHDOWN WITHIN THOMAS COUNTY FROM LONG TRACKED SUPERCELL. TORNADO TOUCHES DOWN ON FIVE FORKS ROAD AND CONTINUES EASTWARD TOWARD SALEM ROAD. THE TORNADO REACHES ITS MAXIMUM INTENSITY ALONG SALEM ROAD WHER |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2009 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are
The other tornadoes of February 18, 2009
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 18 | 5:45 PM EST | EF0 | Taylor, GA | 3.9 | 33 | $50,000 | ||
| February 18 | 6:25 PM EST | EF0 | Houston, GA | 0.0 | 1 | |||
| February 18 | 6:44 PM EST | EF1 | Oconee, GA | 5.4 | 880 | $200,000 | ||
| February 18 | 7:15 PM EST | EF1 | Jasper, GA | 3.0 | 440 | $250,000 | ||
| February 18 | 7:19 PM EST | EF1 | Putnam, GA | 8.7 | 1,320 | 1 | $200,000 | |
| February 18 | 7:26 PM EST | EF3 | Wilkes, GA | 19.7 | 880 | $300,000 | ||
| February 18 | 6:55 PM CST | EF1 | Randolph, AL | 0.8 | 500 | $10,000 | ||
| February 18 | 8:05 PM EST | EF1 | Newton, GA | 2.8 | 200 | $625,000 | ||
| February 18 | 8:16 PM EST | EF1 | Jasper, GA | 7.2 | 440 | $125,000 | ||
| February 18 | 8:30 PM EST | EF0 | Meriwether, GA | 0.0 | 17 | $1,000 | ||
| February 18 | 8:30 PM EST | EF2 | Coweta, GA | 20.4 | 1,760 | $1.3 million | ||
| February 18 | 10:48 PM EST | EF3 | Hancock, GA | 10.4 | 500 | 1 | 3 | $550,000 |
| February 18 | 12:55 AM EST | EF2 | Thomas, GA | 10.4 | 400 | $10 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.